Format

Send to

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 2006 Aug;26(8):1169-74.

Cefepime neurotoxicity: case report, pharmacokinetic considerations, and literature review.

Author information

1
Department of Clinical Pharmacy Practice, College of Pharmacy and Allied Health Professions, St. John's University, Jamaica, New York 11439, USA. lams1@stjohns.edu

Abstract

A 67-year-old woman with diabetes mellitus, chronic renal insufficiency, and recurrent urinary tract infections experienced encephalopathy and myoclonus while receiving cefepime. The adverse drug event was accompanied by elevated cefepime levels and abnormal electroencephalograms. This syndrome resolved after discontinuation of cefepime. Neurotoxicity is a known but possibly underreported adverse event associated with cefepime in patients with renal impairment who receive relatively excessive doses. Most cases reverse on drug cessation. In patients with renal disease, the maintenance dosage should be reduced and the patient monitored for neurotoxicity. Cefepime toxicity should be suspected whenever a patient receiving the drug experiences a change in mental status or myoclonus.

PMID:
16863493
DOI:
10.1592/phco.26.8.1169
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center